Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Miscellaneous Cardiology Topics
Question: Strange numbness in apendages
|N_77 - Sat Nov 01, 2008 2:06 pm||
For a while now, while sitting I have been experiencing a stange numbness in the back side of my left thigh. Also every night while I sleep both my arms fall asleep all the way to my finger tips. I don't have the energy I once did, I don't know if that is caused by getting older (age-31), being unhappy, being a smoker or something else. Does any of this sound like signs of something serious?
Please let me know as soon as possible, I appriciate any input.
|John Kenyon, CNA - Fri Nov 07, 2008 9:39 pm||
Hi there -
Actually it sounds pretty normal, especially the numbness in the back of your left thigh after having been sitting for a while. This is known as "wallet sciatica" and is peculiar to males, who, as a rule, carry their wallets in the left hip pocket, putting pressure on the sciatic nerve.
As for the arms falling asleep while sleeping, that sounds like a quite possibly normal response to faulty posture or position while asleep, something we have very little control over. It can be due to a "wrong" pillow or just a wrong positioning of the head/neck during sleep. While all of this could be some arcane neurological problem, the two things are so common that I truly suspect they are totally normal.
Loss of energy is the one thing that truly warrants some investigation, and that can only be figured out by means of a routine physical and some accompanying lab work to see if there's anything out of kilter in the bloodwork, enzymes, etc. However, being unhappy and being a smoker both could contribute tremendously to the loss of energy. Still, given those two qualifiers, you're probably due for a thorough physical.
Overall you sound pretty healthy for your age. Hope this helpful. Best of luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.